Does Zoloft Cause Weight Gain Or Loss?

One week ago I started taking 50 milligrams of Zoloft. I have been feeling really great ever since. However, I’ve heard that it causes a slight weight loss, which is good for me. But just now I read an article that said one of the side effects is weight gain! Which is it?

While Zoloft has a tendency to induce weight loss in many patients, the effect is slight; in initial studies, no more than a couple of pounds. Other patients may gain a bit. Later, say, after a year of treatment, anywhere from one to 40 percent of patients will gain weight in significant amounts — that is, greater than 7 percent of body weight. This is true not only of Zoloft but of other selective serotonin-reuptake inhibitors (SSRIs), such as Prozac and Paxil.

This weight gain may be difficult to reverse. Dieting and exercise are comparatively ineffective. Some researchers have suggested that late weight gain may prove to be as significant a problem with the SSRIs as sexual dysfunction, which also seemed minimal in the early studies. More research needs to be done to determine the magnitude of the problem.

Someone who is getting a good response from Zoloft should not give it up lightly, even with a risk of weight gain down the line. Weight gain is still a minor consideration and most concerns people on long-term maintenance treatment. Other antidepressants have their problems, too.

Yet doctors and patients can collaborate to a certain extent to choose the kinds of problems they are more likely to run into; if weight gain is a major concern, a non-SSRI, non-tricyclic antidepressant, like bupropion (Wellbutrin), which is not identified with weight gain, might be considered.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.